# SDR 2024FA0000349

- Difficulty date: May 1, 2024
- Submitted: May 3, 2024
- Operation: General aviation
- Aircraft: N86UM
- Make and model: Mooney M20E
- Aircraft serial: 1137
- Aircraft time: 5,533 hours
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Pipe
- Part number: UNKNOWN
- Condition: Defective
- Location: Zone 400
- Stage of operation: CR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

ON APRIL 2, 2024, N86UM (MOONEY M20E), CRASHED DURING AN ATTEMPTED OFF-AIRPORT LANDING NEAR ALPINE, ARKANSAS. THE PILOT WAS NOT INJURED BUT THE AIRCRAFT SUSTAINED SUBSTANTIAL DAMAGE. THE PILOT EXPERIENCED SYMPTOMS OF CARBON MONOXIDE POISONING AND BOTH CARBON MONOXIDE (CO) DETECTORS ALERTED. FAA AND NTSB CONDUCTED INSPECTION OF EXHAUST SYSTEM AND FOUND AN UNAPPROVED (NON-AVIATION) WELD THAT ENCOMPASSED THE CIRCUMFERENCE OF THE EXHAUST PIPE. THE WELD HAD MOUNDS OF METAL EXHIBITING UNUNIFORM HEATING, SIGNIFICANT VARIATION IN WELD PATTERN, EXCESSIVE SPLATTER, AND POOR PENETRATION. THE WELD WAS CRACKED IN SEVERAL PLACES ALLOWING HIGH-PRESSURE SUPER-HEATED EXHAUST TO BURN THE SCAT AIR DUCT THAT SUPPLIED HEATED AIR TO THE CABIN VENTILATION SYSTEM. THIS (ALONG WITH A FAILED CABIN VENTILATION AIR BOX) ALLOWED CO GAS TO INFILTRATE THE CABIN AIR SYSTEM.
